Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 68, NWS Kansas City, MO

July 1, 2014Buchanan County, Platte County, Missouri; Atchison County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 1, 2014, 10:02 AM CDT for Buchanan County, Platte County, Missouri; Atchison County, Kansas. It took effect at Jul 3, 2014, 7:00 AM CDT. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 10:02 AM CDT (15:02 UTC)
In effect from
Jul 3, 2014, 7:00 AM CDT
Expired
Jul 5, 2014, 4:59 AM CDT
In force
46 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Atchison County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Atchison (ATCK1).

Action stage
19 ft
Minor stage
22 ft
Moderate stage
27 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WGUS43 KEAX 011502
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1002 AM CDT TUE JUL 1 2014
  
...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Missouri River at Atchison affecting Atchison...Buchanan and Platte
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-MOC021-165-021502-
/O.NEW.KEAX.FL.W.0068.140703T1647Z-140705T0959Z/
/ATCK1.1.ER.140703T1647Z.140704T0000Z.140704T0959Z.NO/
1002 AM CDT TUE JUL 1 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Missouri River at Atchison.
* from Thursday morning to late Friday night.
* The 9:00 A.M. Tuesday stage was estimated near 20 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is forecast to have a maximum value of 22.3 
  feet Thursday evening.
* At 22.0 feet...Low-lying areas on the Missouri side of the river 
  begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Atchison        22   20.2E  9 AM Tue    22.3 Thursday evening
     
&&
  
LAT...LON 3970 9505 3964 9488 3942 9493 3942 9508 3958 9516

$$
2 follow-up statements
573 
WGUS83 KEAX 020140
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
840 PM CDT TUE JUL 1 2014
   

...The Flood Warning continues for the following rivers in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

  Missouri River at Atchison affecting Atchison...Buchanan and Platte 
  Counties.

  Missouri River At Miami affecting Carroll...Chariton and Saline 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-030140-
/O.EXT.KEAX.FL.W.0057.000000T0000Z-140705T1200Z/
/SJSM7.1.ER.140620T0552Z.140703T1200Z.140704T1200Z.NO/
840 PM CDT TUE JUL 1 2014

The Flood Warning continues for
  The Missouri River at St Joseph.
* until Saturday morning.
* At  7:30 PM Tuesday the stage was 15.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Wednesday morning and 
  continue to rise to near 19.1 feet by Thursday morning. The river 
  will fall below flood stage by Friday morning.
* At 19.0 feet...Backwater from the Missouri River floods property 
  along the Nodaway river at Nodaway, Missouri.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   15.6   Tue 07 PM   19.1 Thursday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

KSC005-MOC021-165-030140-
/O.EXT.KEAX.FL.W.0068.140703T1200Z-140705T0000Z/
/ATCK1.1.ER.140703T1200Z.140703T1800Z.140704T0000Z.NO/
840 PM CDT TUE JUL 1 2014

The Flood Warning continues for
  The Missouri River at Atchison.
* from Thursday morning to Friday evening.
* Flood stage is 22.0 feet.
* Forecast...The river is forecast to have a maximum value of 22.1 
  feet early Thursday afternoon.
* At 22.0 feet...Low-lying areas on the Missouri side of the river 
  begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Atchison        22                      22.1 early Thursday 
afternoon
     
&&
  
LAT...LON 3970 9505 3964 9488 3942 9493 3942 9508 3958 9516

  

$$

MOC033-041-195-030025-
/O.EXT.KEAX.FL.W.0060.000000T0000Z-140703T0025Z/
/MIAM7.1.ER.000000T0000Z.140701T1303Z.140702T0025Z.NO/
840 PM CDT TUE JUL 1 2014

The Flood Warning continues for
  The Missouri River At Miami.
* until Wednesday evening.
* At  7:25 PM Tuesday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* At 18.0 feet...Low-lying rural areas outside of levees begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Miami           18   18.0   Tue 07 PM   17.8 early Wednesday 
morning
     
&&
  
LAT...LON 3933 9331 3943 9319 3938 9307 3928 9327

  

$$
829 
WGUS83 KEAX 021449
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
949 AM CDT WED JUL 2 2014
   

...The Flood Warning is cancelled for the following river in 
Kansas...Missouri...

  Missouri River at Atchison affecting Atchison...Buchanan and Platte
  Counties.

...The Flood Warning continues for the following river in Kansas...
Missouri...

  Missouri River at St Joseph affecting Doniphan...Andrew and Buchanan
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC043-MOC003-021-031449-
/O.EXT.KEAX.FL.W.0057.000000T0000Z-140705T0834Z/
/SJSM7.1.ER.140620T0552Z.140703T0600Z.140704T0834Z.NO/
949 AM CDT WED JUL 2 2014

The Flood Warning continues for
  The Missouri River at St Joseph.
* until late Friday night.
* At  9:30 AM Wednesday the stage was 16.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 18.1 feet by early Thursday morning. The river will 
  fall below flood stage by Friday morning.
* At 17.0 feet...Lowland flooding upstream and downstream from St. 
  Joseph occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  St Joseph       17   16.6   Wed 09 AM   18.1 early Thursday morning
     
&&
  
LAT...LON 3991 9501 3990 9489 3975 9483 3964 9488 3970 9505

  

$$

KSC005-MOC021-165-021519-
/O.CAN.KEAX.FL.W.0068.000000T0000Z-140705T0000Z/
/ATCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
949 AM CDT WED JUL 2 2014

The Flood Warning is cancelled for
  The Missouri River at Atchison.
* The estimated stage at 9 AM Wednesday was near 19.7 feet.
* Flood stage is 22.0 feet.
* Forecast...The river is forecast below flood stage with a maximum 
  value of 21.4 feet early Thursday afternoon.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Missouri River
  Atchison        22   19.7E  Wed 09 AM   21.4 Thursday afternoon
     
&&
  
LAT...LON 3970 9505 3964 9488 3942 9493 3942 9508 3958 9516

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 1, 6:00 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 6:00 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT Tue Jul 1 2014

.DISCUSSION...
Issued at 313 AM CDT TUE JUL 1 2014

Cooler and drier weather can be expected through the end of the work
week as a cold front is currently moving through the area and another
cold front will move through this evening/tonight. The leading cold
front, which sparked severe weather last evening, was almost south
of the forecast area early this morning and is expected to settle
south of the area by later this morning. Showers and storms are
likely to keep developing along this front until it slides further
south. Drier and more stable air has moved in behind the front,
across northern Missouri and northeastern Kansas, which should help
to keep any showers or storms associated with the second front and
upper wave suppressed. However, some synoptic scale models and
several higher resolution models do produce some showers/storms late
this afternoon as the second front is moving through and in conjunction
with the passing of some trailing potential vorticity. This trailing
PV is associated with the main upper trough moving through the Upper
Midwest/ Great Lakes region. So would not be surprised to see some
isolated showers or even a weak storm develop but at this point, it
seems more likely that most areas will be dry so have kept any
mention of precipitation out of the forecast.

A relatively cool airmass will settle in behind the second front as
high pressure, originating from the Canadian prairies, moves into the
Plains. This will suppress any precipitation chances through the
remainder of the week and result in what should be gorgeous and
comfortable weather to start July with. High temperatures in the 70s
are expected Wednesday and Thursday and lows may actually feel
chilly for this time of year with readings in the lower to middle
50s possible Thursday morning.

For Independence Day, the cool high pressure will have shifted to
the east allowing some moderation of the cooler temperatures as
surface winds become southerly. However, warmer temperatures aloft
will remain shunted to our west and dewpoints will remain relatively
low for this time of year so for festivities going on, the weather
looks to be fantastic. Unfortunately, precipitation chances will be
on the increase Friday night. The flow will become more
northwesterly and models are showing an upper shortwave tracking
southeastward through the flow during the overnight hours. While at
this point it still looks like more likely that Friday night
fireworks will remain dry for most, if not all, of the area, nature
may provide her own during the overnight hours. Outside of the
increasing precipitation chances Friday night, temperatures look to
be in the low to mid 70s around 9 to 10 pm.

Beyond Friday, the forecast returns to hot and muggy as broad upper
ridging spreads across the western two-thirds of the county.
Temperatures aloft warm into the 20C to 24C range at 850mb which is
supportive of surface temperatures in the upper 80s and lower 90s.
Dewpoints look to climb back into the 70s by the start of next week
so sticky weather will return. It is, after all, early July and not
September.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 600 AM CDT TUE JUL 1 2014

VFR conditions are expected through the forecast. Thick high level
clouds will gradually diminish through the day. Light westerly winds
will become northerly as another front moves through the area. This
will help to clear things out and really usher drier and cooler air
that will persist for several days.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, Jul 1, 3:49 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 AM CDT TUE JUL 1 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-020900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
349 AM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER FAR SOUTHERN
 SECTIONS OF THE OUTLOOK AREA. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
 SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jul 1, 4:06 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TORNADO          4 SE LIBERTY            39.21N 94.37W
06/30/2014                   CLAY               MO   LAW ENFORCEMENT

            POSSIBLE TORNADO...LAW ENFORCEMENT REPORTS 2 MILE LONG
            DAMAGE PATH ALONG RAINES RD. NUMEROUS TREES TOPPED OR
            UPROOTED AND BLOCKING THE INTERSECTIONS OF HIGHWAY
            210...NEBO HILLS RD AND RAINES RD. POWER LINES DOWN.

&&

SBLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:02 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan43 min
Jun 30, 7:18 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Daviess, DeKalb, Gentry, Harrison and 1 more42 min
Jun 30, 7:50 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Sullivan40 min
Jun 30, 7:55 PM CDTSpecial Weather StatementEAXBuchanan35 min
Jun 30, 8:10 PM CDTTornado Warning Tornado observedEAXDaviess, Grundy, Sullivan35 min
Jun 30, 8:45 PM CDTTornado WarningEAXAdair, Putnam, Schuyler19 min
Jun 30, 8:56 PM CDTSevere Thunderstorm WarningEAXAdair19 min
Jun 30, 9:11 PM CDTSpecial Weather StatementEAXCarroll34 min
Jun 30, 9:14 PM CDTSpecial Weather StatementEAXLinn31 min
Jun 30, 9:18 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray42 min
Jun 30, 9:26 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray49 min
Jun 30, 9:33 PM CDTTornado WarningEAXClay, Jackson, Ray27 min
Jun 30, 9:59 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray46 min
Jun 30, 10:16 PM CDTSpecial Weather StatementEAXSaline44 min
Jun 30, 11:09 PM CDTSpecial Weather StatementEAXHoward21 min
Jul 1, 3:28 AM CDTSpecial Weather StatementEAXBates32 min

Nearby

River Flood Warnings in Missouri, 2014River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.